Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 45, NWS Tallahassee, FL

March 31, 202013 counties in Georgia; 4 counties in Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 31, 2020, 1:05 PM EDT for 13 counties in Georgia; 4 counties in Alabama. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2020, 1:05 PM EDT (17:05 UTC)
Expired
Mar 31, 2020, 2:00 PM EDT
In force
55 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Dale County, AL, Geneva County, AL, Henry County, AL, Houston County, AL, Baker County, GA, Calhoun County, GA, Clay County, GA, Decatur County, GA, Dougherty County, GA, Early County, GA, Lee County, GA, Miller County, GA, Mitchell County, GA, Quitman County, GA, Randolph County, GA, Seminole County, GA, Terrell County, GA

The radar

The Ft Rucker radar (KEOX), 78 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 1:37 PM EDTTSTM WND DMG1 Wnw Madrid, ALTREE AND A POWER LINE DOWN NEAR 900 HARDEN ROAD IN MADRID.
Mar 31, 1:39 PM EDTTSTM WND DMG2 Nw Centerville, GATREES DOWN ALONG HIGHWAY 39 SOUTH OF BLAKELY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 9:51 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.1 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

236 
WUUS52 KTAE 311705
SVRTAE
ALC045-061-067-069-GAC007-037-061-087-095-099-177-201-205-239-243-
253-273-311800-
/O.NEW.KTAE.SV.W.0045.200331T1705Z-200331T1800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
105 PM EDT Tue Mar 31 2020

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southeastern Dale County in southeastern Alabama...
  Eastern Geneva County in southeastern Alabama...
  Houston County in southeastern Alabama...
  Southern Henry County in southeastern Alabama...
  Clay County in southwestern Georgia...
  Randolph County in southwestern Georgia...
  Southwestern Mitchell County in southwestern Georgia...
  Northwestern Lee County in southwestern Georgia...
  Calhoun County in southwestern Georgia...
  Early County in southwestern Georgia...
  Northern Seminole County in southwestern Georgia...
  Quitman County in southwestern Georgia...
  North central Decatur County in southwestern Georgia...
  Miller County in southwestern Georgia...
  Western Dougherty County in southwestern Georgia...
  Baker County in southwestern Georgia...
  Terrell County in southwestern Georgia...

* Until 200 PM EDT/100 PM CDT/.

* At 105 PM EDT/1205 PM CDT/, severe thunderstorms were located along
  a line extending from 8 miles north of Cuthbert to 8 miles north of
  Blakely to near Taylor, moving east at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Colquitt, Cottonwood, Fort Gaines, Morgan, Dawson, Geneva,
  Cuthbert, Headland, Dothan, Blakely, Donalsonville, Hartford,
  Taylor, Midland City, Kinsey, Ashford, Slocomb, Cowarts, Edison and
  Arlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 PM EDT/300 PM CDT/ for
southeastern Alabama...and southwestern Georgia.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3196 8496 3192 8491 3193 8480 3192 8480
      3192 8469 3193 8468 3192 8465 3192 8445
      3193 8444 3193 8440 3187 8434 3192 8434
      3192 8425 3100 8450 3100 8596 3162 8508
      3196 8507
TIME...MOT...LOC 1705Z 265DEG 46KT 3189 8480 3149 8498 3115 8554 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

72-BUNKER
1 follow-up statement
998 
WWUS52 KTAE 311731
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
131 PM EDT Tue Mar 31 2020

ALC045-067-GAC061-239-311741-
/O.CAN.KTAE.SV.W.0045.000000T0000Z-200331T1800Z/
Dale AL-Henry AL-Clay GA-Quitman GA-
131 PM EDT Tue Mar 31 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DALE...SOUTHERN
HENRY...CLAY AND QUITMAN COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 400 PM EDT/300 PM CDT/ for
southeastern Alabama...and southwestern Georgia.

LAT...LON 3187 8434 3192 8434 3192 8425 3100 8450
      3100 8596 3131 8522 3131 8509 3141 8508
      3148 8498 3151 8480 3176 8470 3193 8481
      3193 8440
TIME...MOT...LOC 1731Z 265DEG 46KT 3192 8442 3152 8460 3118 8516 

$$

ALC061-069-GAC007-037-087-095-099-177-201-205-243-253-273-311800-
/O.CON.KTAE.SV.W.0045.000000T0000Z-200331T1800Z/
Geneva AL-Houston AL-Randolph GA-Mitchell GA-Lee GA-Calhoun GA-
Early GA-Seminole GA-Decatur GA-Miller GA-Dougherty GA-Baker GA-
Terrell GA-
131 PM EDT Tue Mar 31 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM
EDT/100 PM CDT/ FOR SOUTHEASTERN GENEVA AND HOUSTON COUNTIES IN
SOUTHEASTERN ALABAMA...EASTERN RANDOLPH...SOUTHWESTERN MITCHELL...
NORTHWESTERN LEE...CALHOUN...EARLY...NORTHERN SEMINOLE...NORTH
CENTRAL DECATUR...MILLER...WESTERN DOUGHERTY...BAKER AND TERRELL
COUNTIES IN SOUTHWESTERN GEORGIA...

At 131 PM EDT/1231 PM CDT/, severe thunderstorms were located along a
line extending from 8 miles south of Plains to Morgan to near
Ashford, moving east at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Colquitt, Cottonwood, Morgan, Blakely, Dawson, Dothan, Donalsonville,
Geneva, Hartford, Taylor, Ashford, Slocomb, Cowarts, Edison,
Arlington, Webb, Shellman, Columbia, Leary and Smithville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 400 PM EDT/300 PM CDT/ for
southeastern Alabama...and southwestern Georgia.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3187 8434 3192 8434 3192 8425 3100 8450
      3100 8596 3131 8522 3131 8509 3141 8508
      3148 8498 3151 8480 3176 8470 3193 8481
      3193 8440
TIME...MOT...LOC 1731Z 265DEG 46KT 3192 8442 3152 8460 3118 8516 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

72-BUNKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 11:23 AM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Mar 31, 11:23 AM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1123 AM EDT Tue Mar 31 2020

...SEVERE WEATHER EXPECTED TODAY ACROSS THE REGION...

.NEAR TERM [Through Today]...

A positively tilted short wave trough axis was lined up along the
Mississippi River at 14Z. Associate surface low pressure was
centered over central AL with a warm front extending eastward from
it across southern AL to just south of an Albany to Waycross GA
line. South of the front, dew points are in the upper 60s to lower
70s. The 12Z KTAE sounding showed quite a bit of dry air below 500
mb. However, model soundings from the HRRR show this column
moistening sufficiently to allow instability supportive of severe
weather. About a day's worth of HRRR runs show a 50-knot low level
jet developing over the forecast area during the afternoon. Strong
mid level flow, about 80 knots, working through the base of the
trough as well. Bulk shear should be in the 50-60 knot range.
Hodographs are fairly straight, suggesting some splitting cells with
left and right movers. All severe modes are still in play, however.
A tornado watch is in effect for the northwestern half of the
forecast area fro Turner County southwest to Decatur and then on to
Walton County and points northwest. Wind damage has already occurred
upstream in AL with at least one cell showing a TDS.

In addition to the severe threat, the strong onshore flow warrants a
high risk for rip currents, although there shouldn't be anyone in
the water with all beaches closed. Finally, strengthening low level
jet will allow sufficient low level winds to mix down to the surface
to justify leaving the wind advisory in effect.

&&

.PREV DISCUSSION [652 AM EDT]...

.SHORT TERM [Tomorrow Through Thursday]...

In the upper levels, a ridge will build into the Southeast by
Wednesday night. At the surface, high pressure will be over the
region with a much cooler, drier air mass in place. POPs will be
near zero with little to no cloud cover. Temps will be noticeably
cooler and more seasonable with highs in the lower 70s tomorrow.
Thursday highs will be in the mid to upper 70s. Lows tomorrow night
will be in the mid to upper 40s.

.LONG TERM [Thursday Night Through Tuesday]...

In the upper levels, the weak ridge over the Southeast will
strengthen on Monday and Tuesday. At the surface, easterly winds
Friday will become more southerly on Saturday. POPs will begin to
increase on Saturday with a slight chance for showers as moisture
returns. The best chance for a shower or thunderstorm is Sunday and
Monday afternoon/evening with POPs of 20 to 40 percent. Highs will
be mainly in the lower 80s. Lows will be in the 50s and lower 60s.

.AVIATION...
[Through 12Z Wednesday]

Scattered LIFR to MVFR conditions will lift to MVFR, drift north
and scatter through the morning and early afternoon. Showers and
thunderstorms will spread into the Panhandle later this morning,
followed by a powerful line of storms moving west to east through
the region in the afternoon. Strong winds are expected today ahead
of the thunderstorms, with sustained winds near 20 knots and
gusts around 35 knots.

.MARINE...

Southerly winds will increase significantly today ahead of an
approaching system. A Small Craft Advisory is in effect through
Wednesday morning for sustained winds in excess of 20 knots. Severe
storms are possible mainly this afternoon and evening. Strong
northerly winds (20 to 25 kt) are expected tonight after the cold
front passes. Late in the week expect light easterly winds.

.FIRE WEATHER...

High dispersion indices are expected today ahead of numerous showers
and thunderstorms expected to arrive later this afternoon. Winds
could gust as high as 30 to 40 mph at times. High dispersion indices
will continue once again tomorrow, though Red Flag conditions are
not expected over the next several days.

.HYDROLOGY...

The best chance for rain will be today as a more substantial cold
front moves through. Another chance for rain is likely this weekend.
Forecast rainfall totals are one inch or less for the region over
the next five days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee. Please relay any information to the
NWS while following all local, state and CDC guidelines.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   83  50  74  48  79 /  80  40   0   0   0
Panama City   78  52  73  53  76 /  80  10   0   0   0
Dothan        79  46  70  47  76 /  90  10   0   0   0
Albany        79  47  70  46  75 /  90  20   0   0   0
Valdosta      81  49  71  47  77 /  90  70   0   0   0
Cross City    81  53  75  48  79 /  30  50   0   0   0
Apalachicola  79  52  72  55  73 /  60  10   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory until 8 PM EDT /7 PM CDT/ this evening for Calhoun-
     Central Walton-Coastal Bay-Coastal Dixie-Coastal Franklin-
     Coastal Gulf-Coastal Jefferson-Coastal Taylor-Coastal
     Wakulla-Gadsden-Holmes-Inland Bay-Inland Dixie-Inland
     Franklin-Inland Gulf-Inland Jefferson-Inland Taylor-Inland
     Wakulla-Jackson-Lafayette-Leon-Liberty-Madison-North Walton-
     South Walton-Washington.

     High Rip Current Risk through this evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...Wind Advisory until 8 PM EDT this evening for Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
     Early-Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-
     Quitman-Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Wind Advisory until 7 PM CDT this evening for Coffee-Dale-Geneva-
     Henry-Houston.

GM...Small Craft Advisory until 11 AM EDT Wednesday for Apalachee Bay
     or Coastal Waters From Keaton Beach to Ochlockonee River FL
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach FL out 20 NM-Waters from Suwannee
     River to Apalachicola FL from 20 to 60 NM.

     Small Craft Advisory until 10 AM CDT Wednesday for Coastal
     waters from Mexico Beach to Apalachicola FL out 20 NM-
     Coastal waters from Mexico Beach to Okaloosa Walton County
     Line FL out 20 NM-Waters from Apalachicola to Mexico Beach
     FL from 20 to 60 NM-Waters from Mexico Beach to Okaloosa
     Walton County Line FL from 20 to 60 NM.

&&

NEAR TERM...Wool
SHORT TERM...McD
LONG TERM...McD
AVIATION...Harrigan
MARINE...McD
FIRE WEATHER...Harrigan
HYDROLOGY...McD

In the hours before

Local storm report, Mar 31, 12:39 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1239 PM EDT TUE MAR 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     TSTM WND DMG     3 NE PINE LEVEL         31.51N 86.16W
03/31/2020                   COFFEE             AL   911 CALL CENTER

            TREE DOWN ON COUNTY ROAD 348.

1209 PM     TSTM WND DMG     2 NE WOODLAND GROVE CHU 31.47N 85.95W
03/31/2020                   COFFEE             AL   911 CALL CENTER

            POWER LINE DOWN ON COUNTY ROAD 239.

1215 PM     TSTM WND DMG     1 NNE CLINTONVILLE      31.42N 85.89W
03/31/2020                   COFFEE             AL   911 CALL CENTER

            SIGN BLOWN OVER ON HIGHWAY 167.

&&
Local storm report, Mar 31, 1:03 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
103 PM EDT TUE MAR 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     TSTM WND DMG     BAREFIELD CROSSROADS    31.55N 85.46W
03/31/2020                   DALE               AL   LAW ENFORCEMENT

            REPORT OF TREE DOWN ON COUNTY ROAD 67.

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 12:08 PM EDTSevere Thunderstorm WarningTAEClay67 min
Mar 31, 12:35 PM EDTTornado WarningTAEClay, Quitman, Randolph40 min
Mar 31, 12:50 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Clay, Dougherty, Early, Miller and 4 more25 min
Mar 31, 1:10 PM EDTTornado Warning Tornado observedTAEQuitman, Randolph, Terrell35 min
Mar 31, 1:14 PM EDTSevere Thunderstorm WarningTAESeminole61 min
Mar 31, 1:43 PM EDTSevere Thunderstorm WarningTAEBaker, Calhoun, Colquitt, Decatur, Dougherty, Grady and 6 more62 min
Mar 31, 2:09 PM EDTSevere Thunderstorm WarningTAEColquitt, Tift, Worth36 min
Mar 31, 2:12 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady, Seminole63 min
Mar 31, 2:31 PM EDTSevere Thunderstorm WarningTAEBen Hill, Berrien, Colquitt, Cook, Irwin, Tift44 min
Mar 31, 2:49 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Cook, Lanier, Lowndes21 min
Mar 31, 3:21 PM EDTSpecial Weather StatementTAEBrooks, Lowndes, Thomas54 min
Mar 31, 11:18 AM EDTTornado WarningTAEGeneva27 min
Mar 31, 11:28 AM EDTSevere Thunderstorm WarningTAECoffee, Dale62 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.